A coroner has said there was “a lost opportunity” to successfully treat a mental health patient who probably died from a cardiac arrest following severe constipation, an inquest ruled today.
Bill Johnson, aged 41, had schizophrenia and learning difficulties. He died on May 31 2011.
He was the fourth St Andrew’s Hospital patient to die on Grafton Ward while on antipsychotic medication.
In his narrative verdict, assistant deputy coroner Thomas Osborne told the Milton Keynes hearing: “William Johnson had been a patient at St Andrews Hospital, Northampton, since 1993.
“He was prescribed antipsychotic medication, a side-effect of which caused severe constipation that developed into impacted faeces that caused the obstruction of his bowel.
“An annual physical systemic examination recorded that no abnormal findings had been detected and it had not been recorded in his medical notes and records that the examination could not be completed because of his non co-operation.
“Clinical and nursing staff were not aware that it had not been completed.
“His bowel movements were not monitored and the serious nature of his condition was not recognised which resulted in a lost opportunity to successfully treat his condition.”
The solicitor representing Mr Johnson had previously alleged four deaths were linked.
However, Dr Adewale Aromolaran, who was a senior doctor on the team looking after Mr Johnson, said he was never involved in any discussions about the three previous deaths, despite Mr Johnson’s similar prescription.
St Andrew’s Healthcare said Mr Johnson was taking a laxative to counter the side-effects which, unknown to doctors, was not working properly.
The doctor said he had also tried to examine Mr Johnson’s abdomen during a routine health check, which may have highlighted the problem, but the patient would not let him proceed.
The deaths of the other patients happened on October 23, 2010, March 31 2011 and April 3 2011.
The inquest had previously been told, Mr Johnson probably died from a cardiac arrest, following severe constipation that led to him vomiting large amounts of body salts.
It was alleged by his family that clozapine, one of the antipsychotic drugs he was taking, led to his death as constipation is one of the side-effects.
A spokesman for the Care Quality Commission said: “CQC has been closely monitoring St Andrew’s Healthcare, in Northampton, and was informed following the deaths of people cared for at the service.
“We were aware of the service’s own review following the deaths and sought the available information from the coroner regarding deaths, which had already been subject to inquests.
“We are continuing to monitor this service and this will include further unannounced inspections. Previous inspection reports are available on our website.”
A spokesman for St Andrew’s Healthcare said: “We would like to extend our sympathies to Bill’s family for their loss, and express our great sadness that their son died while in our care. We are very sorry for all the distress they have suffered. Bill’s death was also very upsetting for his carers at the Charity who had got to know him well. We care for patients with very complex conditions and everyone who works in the Charity aims to provide the highest standards of care.”